In our first ever blog series, Cotton Comfort takes a deep dive into the difficulties some eczema sufferers face with Topical Steroid Withdrawal. A condition that our guest blogger Lauren Bell (founder of safe scratching brand Cosi Care) experienced first hand for many years.
Lauren and her younger brother Rhys both began using steroid creams to control their eczema from a young age, mostly to manage particularly bad flare ups. When one flare up went down, Lauren noticed that another one would appear as soon as she stopped using the steroids. Lauren considers the steroids themselves and the manner in which they were discontinued to have caused these repeated flares, a cycle which is now widely known as Topical Steroid Withdrawal (TSW).
After years of being in a perpetual cycle of using and then stopping the creams, with endless flare ups in between, Lauren discontinued her steroid cream completely, which meant an 8 month withdrawal period before her skin “felt like her own” again. Soon after, Lauren’s brother Rhys, who has severe eczema, inspired by his sister’s journey, also started his withdrawal programme which led to painful withdrawal symptoms.
Lauren transitioned from TSW sufferer to TSW carer in short order and both these experiences have given her a unique insight into the condition, and how it can be supported and treated. In her personal series, Lauren gives an insight into how hard TSW can be for both sufferer and their carer, explaining how she recovered and now cares for her brother as he makes a similar withdrawal journey.
Topical Steroid Withdrawal (TSW), also known as Red Skin Syndrome, is an often misunderstood and misdiagnosed condition. Many doctors and dermatologists in the UK and across the world do not recognise it and don’t know how to manage, diagnose, or offer the correct course of action for it. TSW can be caused by use of steroid medication that are used to treat and manage the symptoms of eczema and other skin conditions. The symptoms can be misinterpreted as “severe” or “worsening” eczema, which is the key issue identifying and differentiating the condition.
Topical corticosteroids (TCS) have been used in the treatment of eczema for over 50 years and can be offered in the form of a cream, ointment, oil, gel, lotions, even shampoos. They work directly with the body to reduce inflammation, and are meant to be similar to corticosteroids made by the adrenal glands in the body.
Mild steroids can be purchased over the counter, and many are prescribed by doctors or dermatologists. While some patients use these successfully, for others steroid use causes TSW, leading to symptoms significantly worse than their original skin condition. But how many people have the condition and what amount of steroids may cause it, is as yet unverified.
The International Topical Steroid Awareness Network, ITSAN, describes TSW as:
“TSW Syndrome is an iatrogenic condition, which means it is a condition caused inadvertently by a medical treatment. Not everyone who uses topical steroids will develop TSWS. It is unclear why some individuals experience TSW secondary to topical steroid therapy and why others do not.”
Symptoms of TSW can include skin that can burn, weep, flake, shed, peel as well as swelling, redness, wrinkling, thin skin, pus-filled bumps, cracking, itching, nodules, pain, insomnia, hair loss, shivering, fatigue, depression and disability.
The journey I had with my skin and TSW, and the journey my brother, Rhys, had were very different. It's important to talk about both as TSW symptoms and experiences vary so much from person to person, even between siblings! From timeline to management techniques - there is no one size fits all solution.
I started using mild steroid creams when I was seven or eight years old. At the age of seven I had small eczema patches on my hands and some redness on my cheeks. These disappeared as a child but came back when I was at university (due to the stress around exams, deadlines and poor diet!). I visited a doctor who prescribed mild steroid creams including hydrocortisone and I would use them sparingly on my hands and neck exactly as instructed. After a week of using these creams, as directed by my doctor, the eczema flare would disappear but as soon as I stopped using the creams my rash would come back worse and spread to other areas on my body where I had not previously had any issues. I would go back to my doctor with what seemed like a worse “eczema flare” and each time I would be offered stronger steroid creams.
Each time I stopped, the impact on my flares would get even worse, and the whole situation would spiral out of control. This went on for years, and now looking back I feel this was misdiagnosed as “worsening eczema” when really it was the impact of the steroid creams on my body that was causing my worsening symptoms. My skin got thinner and weaker, my rashes spread, my skin tone turned red and I became more reactive and sensitive to cosmetics and even sunlight.
After 4 years of using steroid creams on and off, with my symptoms intensifying during a flare and feeling an overall imbalance throughout my body, I stumbled across some information online about TSW. So many of the symptoms resonated with me and something just clicked. My gut feeling of “something isn’t right” suddenly had a justification and a possible explanation. I decided to stop the medication as I no longer felt it was the solution I first hoped for.
I stopped using steroid creams and what followed was one of the most challenging years of my life. My skin had the worst flare ever after two weeks of not using any medication. My face swelled until my eyes shut; the skin on my hands, arms and neck turned thick, red and no amount of moisturiser could improve the tightness and dryness. I became extremely reactive to all make-up, chemicals, cosmetics and I was worried I would never be able to find a balance with my body again. I was anxious that I could never wear make-up, or feel good in my skin.
These symptoms lasted for 8 months before they began to subside. The longer time went on, the stronger my skin felt, the redness improved, the dryness and “elephant skin” started to disappear and I started to look like me again.
My journey and the successful results stopping steroids prompted and inspired my younger brother, Rhys, to start this journey too. He had a much more intense dependence on steroid creams as he has had “severe eczema” (which we now know was TSW) since the age of 3 and his steroid cream use lasted over 20 years on a constant basis.
I was so worried about what Rhys was about to face and I still am, as he is still currently going through the harrowing process after nearly 10 months off the medication. The first 3 months were agony for him. Me and my family were by his side full-time as simple tasks such as cooking, changing bed sheets and washing were impossible. I had gone from TSW suffer to TSW carer, and I used my understanding and experience to guide and help my brother and parents through this.
His skin was burning red all over his body, deeply itchy, and so agonising that even showering was impossible. He didn’t sleep; physically and mentally he was struggling. After 10 months the improvement in his skin, health and body has been unbelievable. Even though he has a long way still to go, today, he can function normally again and is gradually doing more and more.
TSW is extremely difficult to overcome, and it was great to see him improving. Our family came together to support Rhys, but I think being a carer for someone in this condition is so difficult. If you are currently supporting someone through TSW, you are an absolute hero in my eyes!
Resources to find out more information on TSW:
The information within this site is for education and advocacy purposes and does not substitute for professional medical advice. We would not advise that you alter any medication without prior discussion with a medical professional.
Thanks for this article, severe eczema sufferer of 30+ years. I eventually worked out the steroids are toxic to me on my own after the exact cycle that you describe (missed by multiple doctor and dermatologists). And ive been trying to spread the word to others. It took nearly 5 years for me to wean off and I had to do it in gradual steps, reintroducing each time the withdrawl started to criple me. Im now down to very small amounts of mild cream just in the winter which I cant shake as my skin isnt human without adequate sunshine.
At my worst on the strongest steroids creams available I had been seriously unwell and hospitalised for a time, i was still being told yo put the damn cream on. My health now is good, I am rarely sick and my skin is almost like other peoples.
I think its the steroids destroying the immune system and messing with the body’s correct hormone responce that causes it… Do we even know that this isnt happening to all topical steroid users? I dont know anybody who uses them once and they are better?
Thanks again for helping raise awareness.
Can oral steroids cause the same symptoms?
Thank you for highlighting this condition. It took a year for my son to recover from steroid withdrawal. He still has eczema but the horrible red flare ups are now a thing of the past. The biggest challenge was dealing with the doctors who just kept on prescribing stronger and stronger steroids and were extremely dismissive when he suggested the steroids were causing the problem. Basically he was on his own. Hopefully the more we talk about it the more the message will get through and people going through this will get a more sympathetic and supportive experience.
Did you take a look at our bestsellers?